Clinical manifestations of salicylate toxicity depend on the dose ingested, duration of exposure, age, and comorbidities of the patient.7,15 In children and the elderly, end-organ toxicity can be seen with smaller doses and lower serum levels following an acute overdose. Chronic toxicity can produce insidious and severe neurologic changes that do not correlate well with dose or serum salicylate level. Patients with even a mild toxicity can become critically and severely ill if acidemia or dehydration develops.
In general, when the duration of salicylate intoxication is between 12 to 24 hours, metabolic acidosis and acidemia (pH <7.35) occur primarily in children <4 years old, and nearly all children <1 year old have acidosis. Young children can have a respiratory alkalosis, but this is often transient and missed because of their smaller ventilatory reserves.16 In older children (>4 years old), the acid-base disturbance is usually a mixed disturbance with respiratory alkalosis, increased anion gap metabolic acidosis, and alkalemia (pH >7.45).
Chronic or "therapeutic" (repeated dose) pediatric salicylate poisonings are more serious and are associated with a higher mortality than acute salicylism.7,15,17 Often, several days may elapse between the initial salicylate administration and the onset of symptoms. There is frequently a coincidental illness that prompted salicylate administration, and children usually appear more ill than those with acute intoxication. The presenting features are usually fever, hyperventilation, and altered mental status with volume depletion, acidosis, and severe hypokalemia.15 Young children are prone to hyperpyrexia, which indicates a worse prognosis.17 Renal failure may be a significant complication, but pulmonary edema is unusual in the pediatric population.15,17 Chronic salicylism is often mistaken for an infectious process, and the resultant delay in diagnosis may account for the more severe clinical picture.
The diagnosis may be delayed if a history of salicylate ingestion is not available. The differential diagnosis includes diabetic ketoacidosis, sepsis, iron intoxication, and toxic alcohol poisoning.
Acute salicylate intoxication in adults is often due to intentional ingestion. The typical clinical presentation includes nausea, vomiting, tinnitus, hearing loss, sweating, and hyperventilation. Patients with tinnitus or hearing loss following an acute ingestion usually have an elevated serum salicylate value.18
Most adult patients with acute salicylate overdose have a mixed acid-base disturbance of alkalemia with respiratory alkalosis and metabolic acidosis. As toxicity progresses, acidosis worsens. CNS dysfunction manifests as agitation, lethargy, confusion, seizure, or coma. CNS dysfunction leading to cerebral edema is an ominous development and a sign of severe toxicity, requiring rapid and aggressive treatment.7,19 Despite treatment and decreasing serum salicylate levels, patients may worsen and die from progressive neurologic impairment, possibly because of increasing CNS salicylate levels.
Salicylate-induced vomiting can produce a metabolic alkalosis. Other rare complications of salicylate toxicity include rhabdomyolysis, gastric perforation, and GI hemorrhage. Poor prognostic factors for acute salicylate toxicity include coma, fever, respiratory acidosis, seizure, and cardiac dysrhythmias.
Chronic salicylate intoxication (from repeated excessive dosing) in adults often presents with neurologic abnormalities such as lethargy, altered mental status, irritability, and hallucinations, particularly in the elderly.20 Toxicity can develop even with small increases in doses due to saturable kinetics. Clinical features of chronic intoxication include hyperventilation, tremor, papilledema, agitation, paranoia, bizarre behavior, memory deficits, confusion, and stupor. Nausea and vomiting are less common than in acute salicylate toxicity, whereas increased liver function tests and increased prothrombin time are more common. Neurologic abnormalities in chronic salicylate poisoning may be nonspecific and may often mislead physicians. Chronic salicylism should be considered in a patient with unexplained neurologic or behavioral dysfunction, especially in the presence of a mixed acid-base disturbance, tachypnea, dyspnea, or unexplained pulmonary edema.21 Compared with acute toxicity, adults with chronic salicylate toxicity have a higher tissue burden of salicylate leading to more significant toxicity at a lower serum concentration.
The distinction between acute and chronic salicylate toxicity may not always be clear. A patient may present many hours after an acute severe salicylate overdose, when altered mental status, acidosis, elevated prothrombin time, and a "therapeutic" serum salicylate concentration appear more consistent with a chronically poisoned patient. Significant toxicity may be evident despite declining or "therapeutic" serum salicylate concentrations. In these situations, the patient's clinical status is most important when assessing the severity of toxicity (Table 189-2).
TABLE 189-2Severity Grading of Salicylate Toxicity in Adults ||Download (.pdf) TABLE 189-2 Severity Grading of Salicylate Toxicity in Adults
| ||Mild ||Moderate ||Severe |
|Acute ingestion (dose) ||<150 milligrams/kg ||150–300 milligrams/kg ||>300 milligrams/kg |
|End-organ toxicity || |
Abnormal mental status
Acute lung injury
Chronic salicylism may develop in patients taking carbonic anhydrase inhibitors for treatment of glaucoma. The normal anion gap (hyperchloremic) metabolic acidosis produced by carbonic anhydrase inhibitors increases the volume of distribution for salicylate and facilitates its entry into the CNS, causing toxicity at a "therapeutic" serum salicylate concentration.
The differential diagnosis of a triple-mixed acid-base disturbance of increased anion gap acidosis, metabolic alkalosis, and respiratory alkalosis seen in salicylate toxicity is limited. However, in clinical practice or at early stages of toxicity, this classic acid-base disturbance may be difficult to appreciate. The differential is very broad and includes but is not limited to sepsis, diabetic ketoacidosis, renal and hepatic failure, alcoholic ketoacidosis, poisoning by methanol and ethylene glycol, iron, theophylline, and caffeine.